Oklahoma, 2016

Excessive Heat in Oklahoma, August 10 to 11, 2016

August 10 to 11, 2016 · NWS TSA · 21 events in 21 counties and zones

A strong ridge of high pressure in the middle and upper atmosphere over the south central and southeastern United States resulted in unseasonably hot weather across eastern Oklahoma during the middle of August. Afternoon temperatures in the upper 90s to near 100 prevailed across much of the area.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure in the middle and upper atmosphere over the south central and southeastern United States resulted in unseasonably hot weather across eastern Oklahoma during the middle of August. Afternoon temperatures in the upper 90s to near 100 prevailed across much of the area. This heat, combined with very humid conditions, resulted in heat index values in the 110 to 115 degree range during the afternoons of August 10th and 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 10:35 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 10:35 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1135 AM CDT WED AUG 10 2016

.DISCUSSION...

The 18z TAF discussion is included below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail this TAF period with high pressure
aloft. Chances for afternoon convection are less today compared
to yesterday, so I have elected to leave mention of thunder out of
the TAFs for this issuance. Will monitor in case an amendment is
needed this afternoon.

Lacy

&&

.PREV DISCUSSION... /Issued 1012 AM CDT WED AUG 10 2016/

..UPDATE...

DISCUSSION...
Forecast looks on track with afternoon highs expected to be a
degree or two higher than yesterday. Upper high will strengthen
over the region in advance of storm system approaching from the
northern plains. Heat index values this morning are in the low to
mid 90s...on their way up to the 105 to 108 degree range. Heat
advisory looks good for this afternoon. Temperatures tomorrow
will be the highest of the week with some 100 degree readings
possible.

Thunderstorms will likely be less widespread today relative to
yesterday. Updated zones out shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   98  78  99  78 /  20  10  10  10
FSM   98  78  99  78 /  30  10  30  10
MLC   98  78  99  77 /  20  10  10  10
BVO   97  73  98  74 /  20  10  10  20
FYV   93  73  94  74 /  30  10  30  10
BYV   92  73  94  73 /  30  10  30  10
MKO   98  76  98  76 /  20  10  10  10
MIO   96  75  97  76 /  20  10  10  20
F10   98  78  99  78 /  20  10  10  10
HHW   98  77 100  77 /  20  10  10  10

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>068-
     070>076.

     Heat Advisory from 1 PM to 9 PM CDT Thursday for OKZ049-053>068-
     070>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ019-020-029.

     Heat Advisory from 1 PM to 9 PM CDT Thursday for ARZ019-020-029.

&&

AVIATION...30
Hazardous weather outlook, Aug 10, 12:00 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1 PM CDT WED AUG 10 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1 PM CDT WED AUG 10 2016

...HEAT INTENSIFIES TO CLOSE OUT THE WORK WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING...CONDITIONS IMPROVING BY SUNSET.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTER 2 PM...ENDING BY AROUND SUNSET.

DISCUSSION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY OVER
SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON. GUSTY WINDS
TO 50 MILES AN HOUR WILL BE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH BRIEF HEAVY RAINS AND DANGEROUS LIGHTNING. THE
STORMS WILL DIE OFF WITH THE LOSS OF DAYTIME HEATING THIS EVENING.

DANGEROUS HEAT WILL AFFECT MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS THIS AFTERNOON. HEAT INDICES BETWEEN 105 AND 110 WILL BE
COMMON. A HEAT ADVISORY IS IN EFFECT THROUGH 9 PM FOR EASTERN
OKLAHOMA AND WEST CENTRAL ARKANSAS. CONDITIONS WILL IMPROVE AS
SUNSET APPROACHES THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL
      ...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

THE DANGEROUS HEAT WILL INTENSIFY THROUGH THE END OF THE WORK
WEEK...AND A HEAT ADVISORY WILL BE IN EFFECT FROM EARLY THURSDAY
AFTERNOON THROUGH MID EVENING FOR EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS. LOW THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AFTERNOON
AS WELL...WITH COVERAGE MAINLY CONFINED TO THE HIGHER TERRAIN OF
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

A COLD FRONT WILL APPROACH FROM THE NORTH ON FRIDAY. HOT AND
HUMID CONDITIONS WILL REMAIN IN PLACE FOR LOCATIONS AHEAD OF THE
BOUNDARY...THEREFORE A HEAT ADVISORY MAY BE REQUIRED FOR AT LEAST
PARTS OF THE AREA DURING THE AFTERNOON. THUNDERSTORM CHANCES WILL
INCREASE SIGNIFICANTLY FRIDAY AFTERNOON AND EVENING ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...THEN FOR LOCATIONS
FURTHER SOUTH AND EAST LATER FRIDAY NIGHT INTO SATURDAY AS THE
FRONT PROGRESSES THROUGH THE AREA. DURING THIS TIME
FRAME...ONGOING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IN
THE VICINITY OF THE BOUNDARY WILL HAVE THE POTENTIAL FOR PRODUCING
SIGNIFICANT RAINFALL.

RAIN AND THUNDER CHANCES WILL LINGER ACROSS SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS FOR THE REMAINDER OF THE WEEKEND...AND INTO
THE FIRST PART OF NEXT WEEK AS THE BOUNDARY STALLS OUT IN THE
VICINITY OF THE RED RIVER.

CONSIDERABLY COOLER AIR WILL FILTER IN BEHIND THE FRONT...
RESULTING IN A BREAK FROM THE HEAT AND HIGH HUMIDITY. TEMPERATURES
BELOW SEASONABLE AVERAGES WILL PREVAIL BEGINNING THIS WEEKEND AND
WILL CONTINUE INTO NEXT WEEK.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 10, 12:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
153 PM CDT WED AUG 10 2016

OKZ049-101930-
PUSHMATAHA OK-
153 PM CDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA COUNTY
UNTIL 230 PM CDT...

AT 153 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF ALBION...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ALBION...                         NASHOBA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3441 9534 3468 9512 3468 9494 3451 9494
      3450 9505 3431 9505 3426 9508
TIME...MOT...LOC 1853Z 126DEG 7KT 3453 9503

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 excessive heat. Local standard time, as filed.

Excessive Heat, Pushmataha

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pittsburg

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 10, 1:15 PM CST to August 11, 7:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657793, 657794, 657796, 657799, 657800, 657801, 657803, 657804, 657805, 657806, 657807, 657920, 657921, 657922, 657923, 657924, 657925, 657926, 657928, 657930, 657931.